Heavy Rain, McCreary
- When
- February 24, 8:00 AM EST to 4:42 PM EST
- Where
- McCreary County, Stearns
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -84.470
The McCreary county emergency manager measured a rainfall amount of 1.59 inches in Stearns.
The first severe weather event of 2011 took place during the late afternoon and evening hours of February 24th, and the overnight and early morning hours of February 25th; across portions of eastern Kentucky. Numerous reports of heavy rain were received at the weather office along with a handful of both thunderstorm and non-thunderstorm wind reports on the 25th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
The first severe weather event of 2011 took place during the late afternoon and evening hours of February 24th, and the overnight and early morning hours of February 25th; across portions of eastern Kentucky. Numerous reports of heavy rain were received at the weather office along with a handful of both thunderstorm and non-thunderstorm wind reports on the 25th. All but one of the reports from the 24th were regarding heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 24, 7:07 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 707 AM EST THU FEB 24 2011 .SHORT TERM.../TODAY THROUGH FRIDAY NIGHT/ CONVECTION HAS DEVELOPED EARLY THIS MORNING ALONG AND NORTH OF A WARM FRONT THAT EXTENDS INTO THE OH AND TN VALLEY REGION WELL TO THE EAST OF A SHORTWAVE MOVING THROUGH THE SOUTHERN ROCKIES AND NORTHERN MEXICO AND A SFC LOW DEVELOPING OVER THE SOUTHERN PLAINS. LIGHTNING HAS BEEN NOTED IN THIS FROM TIME TO TIME IN TN AND PARTS OF WESTERN AND SOUTH-CENTRAL KY. FURTHER TO THE EAST DEWPOINTS ARE CLIMBING IN PARTS OF THE LAKE CUMBERLAND REGION AND CUMBERLAND PLATEAU REGION WITH DEWPOINTS THERE NEARING 40 OR IN THE LOWER 40S. HOWEVER...DEWPOINTS OVER MUCH OF THE AREA ARE IN THE 30S WITH 20S ON THE RIDGES OF SOUTHEASTERN KY. THE LOW LEVEL JET WILL INCREASE ACROSS THE AREA TODAY AS THE LOW DEEPENS IN THE PLAINS AND APPROACHES THE LOWER OH VALLEY. MODELS PROG PW TO INCREASE TO AROUND TWO STD DEVIATIONS OR MORE ABOVE NORMAL BY THIS AFTERNOON COURTESY OF GULF MOISTURE TRANSPORTED NORTH BY THIS LOW LEVEL JET. ISENTROPIC LIFT WILL INCREASE ACROSS THE REGION AND BE STRONGEST IN THE VICINITY OF THIS BOUNDARY PERHAPS BETWEEN THE KY HWY 80 AND MTN PARKWAY CORRIDOR THIS MORNING. AT THIS POINT IN TIME...WE FEEL THE HEAVIEST QPF THROUGH ABOUT 18Z OF NEAR ONE INCH SHOULD FALL WITHIN THIS AREA. AS THE LOW DEEPENS AND APPROACHES THE LOWER OH VALLEY THE BOUNDARY WILL LIFT TO THE NORTH AND ALSO THE HEAVIEST RAINFALL AS WELL. THIS SHOULD LEAD TO THE HEAVIEST RAIN BETWEEN 18Z AND 0Z ACROSS THE CENTRAL AND NORTHERN CWA. IN FACT...OVER TIME AS THE TYPICAL DOWNSLOPE/RAINSHADOW AREAS IN THE SOUTHERN AND SOUTHEASTERN CWA GET INTO THE WARM SECTOR...A LULL IN THE PRECIP OR MORE IN THE WAY OF SCATTERED PRECIP IS EXPECTED BY LATE IN THE AFTERNOON AND THROUGH THE EARLY EVENING. A SECOND ROUND OF RAIN ASSOCIATED WITH THE COLD FRONT IS EXPECTED TONIGHT WITH THE HEAVIEST RAIN TONIGHT IN THE NORTH AND NORTHEAST. FOR QPF GENERALLY STAYED CLOSE TO HPC...BUT DID ACCOUNT FOR SLIGHTLY HIGHER AMOUNTS IN THE 0Z GFS IN THE AM WENT A BIT HEAVIER WITH QPF THIS AFTERNOON CLOSER TO THE MTN PARKWAY. STORM TOTAL QPF STILL APPEARS AS IF IT WILL APPROACH OR EXCEED THREE INCHES FROM JUST NORTH OF SME TO JUST NORTH OF JKL TO NEAR THE CONFLUENCE OF ELLIOTT AND MORGAN COUNTIES. IF ANY TRAINING OCCURS...LOCALLY HIGHER AMOUNTS WOULD OCCUR IN THE AREAS OF TRAINING OF CONVECTION. QPF IN AREAS TO THE SOUTH SHOULD AVERAGE AN INCH AND A HALF TO AN INCH AND THREE QUARTERS NEAR THE TN/VA/KY TRI STATE AREA AND ALONG THE VA BORDER TO IN EXCESS OF TWO AND A HALF INCHES. THE CURRENT AREAL COVERAGE AND TIMING OF THE FFA STILL SEEMS VALID AS THE HEAVIEST QPF SHOULD FALL WITHIN THE FFA AREA. BASED ON THE QPF FORECAST...THE KY RIVER FROM JACKSON AND BOONEVILLE DOWNSTREAM AND THE RED RIVER APPEAR TO BE THE MOST AT RISK OF STAGES NEARING FLOOD STAGE AND OR POSSIBLE FLOODING BY LATE THU NIGHT OR FRI. THIS SCENARIO WILL CONTINUE TO BE MONITORED. PRIOR TO ANY POTENTIAL FLOOD ON LARGER STREAMS OR CREEKS TRAINING OF CONVECTION COULD LEAD TO SOME FLASH FLOODING AS WELL. AS FOR POPS HAVE 12 HOURS POPS OF 100 PERCENT ACROSS THE BOARD. HOWEVER...AS PARTS OF THE SOUTHERN AND SOUTHEASTERN CWA GET INTO THE WARM SECTOR BY EVENING TAPERED POPS DOWN THERE INTO THE CHANCE RANGE FOR A FEW HOURS BEFORE RAMPING BACK UP WITH THE WARM FRONT. LINGERED CHANCE TO LIKELY POPS INTO FRI MORNING AS MODELS INDICATE SOME LINGERING LIFT IN THE MOIST LOW LEVELS BEHIND THE DEPARTING DEEPER MOISTURE. TEMPS IN CENTRAL AND NORTHERN AREAS WILL BE HELD BACK A BIT BY THE RAIN TODAY...BUT LOCATIONS NEAR THE TN BORDER SHOULD HAVE NO TROUBLE APPROACHING OR EXCEEDING 60 DEGREES. THE TEMP CURVE TONIGHT AND INTO FRI SHOULD BE MORE IN THE WAY OF NON DIURNAL WITH HIGH TEMPS LIKELY IN THE AM ON FRI AS COLD ADVECTION LEADS TO TEMPS SLIDING BACK INTO OR THROUGH THE 40S BEHIND THE FRONT. MODELS PROG THE LOW LEVEL MOISTURE TO DECREASE ON FRI NIGHT AS A RIDGE OF HIGH PRESSURE OVER THE GREAT LAKES REGION BUILDS INTO THE AREA AND MIN T SHOULD END UP NEAR NORMAL FOR THIS TIME OF YEAR. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ PROGRESSIVE ZONAL FLOW PATTERN OVER THE CONUS WILL BE IN PLACE THROUGH THE PERIOD WITH ANY COLD AIR STAYING BOTTLED UP TO OUR NORTH. WE WILL HAVE ONE DYNAMIC SYSTEM TO DEAL WITH SUNDAY THROUGH MONDAY...WHICH ALOFT WILL BEAR A STRIKING RESEMBLANCE TO THE HEAVY RAIN MAKER POISED TO IMPACT THE REGION TODAY AND TONIGHT. HOWEVER... THE SPONSORING SHORTWAVE APPEARS TO BE A TAD STRONGER WITH SOME NORTHERN STREAM SUPPORT WHICH WILL ALLOW THE ATTENDANT SURFACE LOW TO BE STRONGER AND TRACK WELL TO OUR NORTH. THIS SHOULD KEEP THE HEAVIEST RAINFALL WELL TO OUR NORTH AS WELL. PROGS ARE IN GOOD AGREEMENT THROUGH THE PERIOD WITH THE 24/00Z GFS NOW SLOWING DOWN THE SUNDAY/MONDAY SYSTEM IN LOCK STEP WITH ITS FOREIGN COUNTERPARTS. A EQUAL WEIGHTED MODEL BLEND SHOULD SUFFICE. SATURDAY WILL BE DRY AND SEASONABLY MILD. WE WILL KEEP SATURDAY NIGHT DRY...BUT RAIN CHANCES WILL RAMP UP ON SUNDAY. THERE REMAINS SOME SLIGHT TIMING UNCERTAINTY WITH THE ACTUAL FRONTAL PASSAGE...SO WILL KEEP POPS CAPPED AT 50% SUNDAY NIGHT AND MONDAY MORNING. PROGS INDICATE A VERY HEALTHY LOW LEVEL JET WITH THIS SYSTEM AND A NEGATIVE TILT TO THE H5 WAVE...SO WILL ADD IN A SLIGHT CHANCE OF THUNDER AND BEEF UP WINDS SUNDAY NIGHT INTO MONDAY. THE SYSTEM WILL PASS QUICKLY TO OUR EAST MONDAY NIGHT WITH HIGH PRESSURE BUILDING IN BEHIND. TUESDAY AND WEDNESDAY SHOULD BE DRY AND SEASONABLY MILD. && .AVIATION.../12Z TO 12Z/...UPDATED CURRENTLY...STRONG SOUTHERLY FLOW JUST OFF THE GROUND COURTESTY OF A STRENGTHENING LOW LEVEL JET TRANSPORTING MOISTURE INTO THE REGION WITH LIGHT OR CALM WINDS AT THE SFC IS RESULTING IN SOME LLWS AND HAVE CONTINUED TO INCLUDE THIS THREAT FOR THE FIRST COUPLE OF HOURS OF THE PERIOD BEFORE BRINGING IN A CB GROUP TO ACCOUNT FOR THUNDER POTENTIAL. RECENT VWP INDICATED SOUTHWESTERLY WINDS AT 3KMSL AROUND 35KT. CONVECTION WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE REGION WITH CIGS PROGRESSIVELY DETERIORATING INTO MVFR RANGE AND THEN IFR RANGE...LOWERING TO IFR AT SME AND LOZ FIRST. THEN A PERSISTENT BAND OF RAIN IS EXPECTED TO AFFECT ALL THE TAF SITES FOR ABOUT A 4 TO 6 HR PERIOD WITH IFR LINGERING FOR A FEW HOURS. BRIEF PERIODS OF LIFR OR VLIFR COULD OCCUR IN ANY HEAVIER SHOWERS OR THUNDERSTORMS. AS THE BOUNDARY LIFTS A BIT FURTHER TO THE NORTH 18Z TO 0Z...A RETURN TO MVFR SHOULD OCCUR AT THE TAF SITES AND LAST FOR A FEW HOURS BEFORE A POSSIBLE RETURN TO IFR IN ANOTHER BAND OF RAIN AND ISOLATED THUNDERSTORMS IN ADVANCE OF A COLD FRONT. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM NOON EST TODAY THROUGH FRIDAY MORNING FOR KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>109-111- 112-114-116. && SHORT TERM...JP LONG TERM....ABE AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 419 AM EST THU FEB 24 2011 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>109-111-112- 114-116-251215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE... JACKSON...BOONEVILLE...MANCHESTER 419 AM EST THU FEB 24 2011 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. STORM TOTAL RAINFALL AVERAGING AROUND 3 INCHES IS EXPECTED WITH THIS BY LATE TONIGHT...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE ESPECIALLY WHERE THUNDERSTORMS OCCUR. SUCH RAINFALL WILL CAUSE RAPID RISES ON AREA CREEKS AND STREAMS THURSDAY INTO THURSDAY NIGHT...AND POSSIBLE RIVER FLOODING BY LATE THURSDAY NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RIVERS ARE EXPECTED TO BE RUNNING HIGH ON FRIDAY AND FRIDAY NIGHT AND COULD BE FLOODING IN SOME AREAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS ARE ALSO EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY MORNING. KYZ087-088-110-113-115-117>120-251215- BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ... PIKEVILLE 419 AM EST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PERIODS OF HEAVY RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. STORM TOTAL RAINFALL AVERAGING 1.5 TO 2.5 INCHES IS EXPECTED BY LATE TONIGHT...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE ESPECIALLY WHERE THUNDERSTORMS OCCUR. SUCH RAINFALL COULD CAUSE SMALL STREAMS AND POOR DRAINING URBAN AREAS TO FLOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY MORNING AS A STRONG COLD FRONT PASSES THROUGH THE REGION. GUSTY WINDS ARE ALSO EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY MORNING. JP/ABE
The Knoxville radar (KMRX), 112 km away, was scanning. The volume nearest the first event began at 13:00 UTC.
6 heavy rain, 5 thunderstorm wind, 4 flood, 1 strong wind, 1 high wind. Local standard time, as filed.
The McCreary county emergency manager measured a rainfall amount of 1.59 inches in Stearns.
One and three tenths of an inch of rain fell in Irvine.
Two inches of rain fell along Clear Creek in Middlesboro.
One and seven tenths of an inch of rain fell in Irvine.
The Menifee county 911 dispatcher received a report of water across US Hwy 460 in the Means community.
Water had backed up and onto Hwy 92E in Monticello. The last report of flooding was received around 430 am by the county dispatch office.
One and two hundredths of an inch of rain fell in Thousandsticks.
Heavy rain caused a landslide on Hwy 80 near the junction of Hwy 476 near Hazard.
A tree fell onto a vehicle 1 mile south of Somerset.
Water had backed up out of roadside ditches and across Hwy 421 in the Morrill area, on both sides of the Rockcastle and Jackson county line.
A screen door was torn from a home along Hwy 92E in Monticello. A number of power outages were also reported in and around Monticello. Multiple trees had been blown down on Hwys 90E and 92E as well.
Some small trees were blown down along Hwy 92E near Williamsburg.
A tree fell onto a carport, damaging both the carport and a boat being housed inside. Another tree also fell on a building at another site in Keavy and damaged that building as well.
Some minor flooding was reported along Hwy 25W just north of Williamsburg.
A trained spotter reported an estimated thunderstorm wind gust of 58 mph near Engle.
A tree was blown down on Brown Creek Road near Hwy 451 and the Hal Rogers Parkway at mile marker 56.
A 58mph wind gust was recorded by the Triangle Mountains RAWS station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276049, 276050, 276051, 276052, 276059, 276060, 276080, 276053, 276054, 276079, 276061, 276062, 276063, 276072, 276076, 276078, 276081.